Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 43, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2016, 3:33 PM MDT for Eddy County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2016, 3:33 PM MDT (21:33 UTC)
- Expired
- May 13, 2016, 4:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 136 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
093
WUUS54 KMAF 132133
SVRMAF
NMC015-132215-
/O.NEW.KMAF.SV.W.0043.160513T2133Z-160513T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM MDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...
* UNTIL 415 PM MDT
* AT 332 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
ARTESIA MUNICIPAL AIRPORT...OR 18 MILES WEST OF ARTESIA...MOVING
SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ARTESIA...ARTESIA MUNICIPAL AIRPORT AND HOPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3296 10479 3296 10453 3284 10432 3263 10463
3291 10484 3293 10484
TIME...MOT...LOC 2132Z 314DEG 19KT 3294 10472
HAIL...1.00IN
WIND...60MPH
$$
842 follow-up statements
687
WWUS54 KMAF 132157
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM MDT FRI MAY 13 2016
NMC015-132215-
/O.CON.KMAF.SV.W.0043.000000T0000Z-160513T2215Z/
EDDY NM-
357 PM MDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHWESTERN EDDY COUNTY...
AT 357 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
ARTESIA MUNICIPAL AIRPORT...OR 12 MILES WEST OF ARTESIA...MOVING
SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ARTESIA...ARTESIA MUNICIPAL AIRPORT AND HOPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3296 10479 3296 10453 3284 10432 3263 10463
3291 10484 3293 10484
TIME...MOT...LOC 2157Z 312DEG 12KT 3287 10463
HAIL...1.00IN
WIND...60MPH
$$
84071
WWUS54 KMAF 132212
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM MDT FRI MAY 13 2016
NMC015-132222-
/O.EXP.KMAF.SV.W.0043.000000T0000Z-160513T2215Z/
EDDY NM-
412 PM MDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDDY COUNTY WILL
EXPIRE AT 415 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3296 10479 3296 10453 3284 10432 3263 10463
3291 10484 3293 10484
TIME...MOT...LOC 2210Z 314DEG 19KT 3287 10463
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:30 PM MDT, 3 minutes earlier.
Area forecast discussion, May 13, 3:30 PM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 430 PM CDT FRI MAY 13 2016 .UPDATE... Increased first period pops. && .DISCUSSION... Storms continue over and east of the Davis Mountains with additional storms moving into the area from eastern NM. Have increased pops over much of the area tonight. && .PREV DISCUSSION... /issued 245 PM CDT FRI MAY 13 2016/ DISCUSSION... WV imagery shows West Texas and Southeast New Mexico sitting under the east side of an upper ridge extending from central Mexico NW thru the PacNW. At the sfc, a trough extending from NE NM thru IA is prompting a steady fetch of return flow throughout the region, with dewpoints in the 60s backed up against the higher terrain. Further west, convection is developing over northern Chihuahua invof of a sfc trough near KPRS. SFC analysis shows ongoing destabilization across the CWA, w/sbcapes of 2500-3000 J/kg, steep mid-lvl LRs 7-8C/km or better, and a widespread cu field on vis satellite. Both the NAM and GFS are similar in bringing a shortwave thru the ridge late this afternoon/evening, developing the Chihuahua convection east into the Presidio Valley, to merge w/convection over the Davis Mtns. Given low-lvl moisture, and model QPFs, the Rio Grande could see some rises overnight invof Presidio, and we'll mention heavy rainfall in the valley. To further complicate things, some of the hi-res models are developing a shortwave in NW flow aloft over the NE zones this evening, bringing a line of convection thru the PB/Wrn Low Rolling Plains. Given steep LRs, hail appears to be the main threat, although sounding profiles/dcapes/dry PBL suggest damaging winds will also be possible. We'll mention this in the HWO. Meanwhile, to the north of the Central Plains trough, a cold front is poised to move thru the area Sat/Sat night, and stall near or before the Pecos. The NAM takes it to the Pecos, whereas the GFS halts it further NE. Of course, any convection developing along this feature to the north could push it thru faster than models currently depict. Thus, at least an isolated chance of convection cannot be ruled out anywhere Sat night/Sun, as Saturday night, models increase return flow and push a warm front north, then develop a dryline Sunday and bring a shortwave thru the ridge. This activity is forecast to move east Sunday night/Monday. SW flow aloft then develops as a deep upper trough begins digging south thru the western CONUS, arriving over AZ by 12Z Wednesday, along with a secondary cold front. This will open a window for convection Tue night thru the latter part of the workweek when the trough moves thru Texas. If enough precip falls out west, this should bring an end to fire wx season. Temps will be tricky this week, as evidenced by wide disparities in model guidance due to differences in timing/strength of the cold fronts. Given the amount of cloud cover, the warmer MAV numbers seem a little on the warm side. Temps look to stay well blo normal Sat/Sun w/the front, rebound Mon/Tue, then back blo normal Wed/Thu w/the second front Tuesday night, ending the extended Friday back near normal. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 74 53 69 / 20 50 10 10 Carlsbad 64 83 57 75 / 10 40 20 10 Dryden 70 86 66 84 / 10 40 10 10 Fort Stockton 65 88 63 80 / 20 50 10 20 Guadalupe Pass 59 79 58 75 / 20 40 20 10 Hobbs 62 78 51 67 / 10 40 20 20 Marfa 54 82 56 81 / 60 40 10 50 Midland Intl Airport 65 78 55 78 / 10 50 10 10 Odessa 66 79 54 76 / 10 50 20 10 Wink 65 92 60 79 / 10 40 10 20 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. &&
Hazardous weather outlook, May 13, 12:34 PM MDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 134 PM CDT FRI MAY 13 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 134 PM CDT FRI MAY 13 2016 /1234 PM MDT FRI MAY 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA THIS AFTERNOON AND EVENING, THOUGH THE BEST CHANCE FOR THUNDERSTORMS WILL BE SOUTHWEST OF THE DAVIS MOUNTAINS. SOME OF THE STORMS THAT DEVELOP COULD BECOME STRONG TO SEVERE, WITH HAIL AND STRONG WINDS POSSIBLE. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE IN THE BIG BEND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS OVER SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THE WEEKEND. SOME OF THE STORMS BOTH DAYS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. IN ADDITION, THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 13, 1:11 PM MDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT FRI MAY 13 2016 TXZ074-131945- DAVIS/APACHE MOUNTAINS AREA TX- 211 PM CDT FRI MAY 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS COUNTY UNTIL 245 PM CDT... AT 210 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF BUFFALO TRAIL SCOUT CAMP...OR 23 MILES NORTHWEST OF FORT DAVIS...MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BUFFALO TRAIL SCOUT CAMP. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL COULD ALSO OCCUR WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3075 10413 3091 10424 3107 10407 3084 10371 TIME...MOT...LOC 1910Z 242DEG 10KT 3087 10412 10
Special weather statement, May 13, 1:48 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 248 PM CDT FRI MAY 13 2016 TXZ074-132015- DAVIS/APACHE MOUNTAINS AREA TX- 248 PM CDT FRI MAY 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFF DAVIS COUNTY UNTIL 315 PM CDT... AT 248 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF KENT...OR 25 MILES NORTHWEST OF FORT DAVIS...NEARLY STAIONARY. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL JEFF DAVIS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL COULD ALSO OCCUR WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3075 10426 3094 10439 3107 10411 3087 10388 TIME...MOT...LOC 1948Z 249DEG 5KT 3089 10415 10
Special weather statement, May 13, 3:12 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT FRI MAY 13 2016
TXZ080-132145-
MARFA PLATEAU TX-
412 PM CDT FRI MAY 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS COUNTY
UNTIL 445 PM CDT...
AT 412 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF VALENTINE...OR 26 MILES SOUTH OF VAN HORN...MOVING EAST
AT 5 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN JEFF
DAVIS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL COULD OCCUR WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3071 10483 3083 10461 3070 10453 3054 10450
3059 10477 3064 10487
TIME...MOT...LOC 2112Z 249DEG 5KT 3067 10472
10Special weather statement, May 13, 3:27 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM MDT FRI MAY 13 2016
NMZ028-132215-
EDDY COUNTY PLAINS NM-
327 PM MDT FRI MAY 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
415 PM MDT...
AT 327 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF ARTESIA MUNICIPAL AIRPORT...OR 20 MILES NORTHWEST
OF ARTESIA...MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ARTESIA...ARTESIA MUNICIPAL AIRPORT AND HOPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3297 10453 3285 10434 3268 10467 3292 10484
3296 10484
TIME...MOT...LOC 2127Z 315DEG 16KT 3297 10473
84Special weather statement, May 13, 3:28 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT FRI MAY 13 2016
TXZ074-132200-
DAVIS/APACHE MOUNTAINS AREA TX-
428 PM CDT FRI MAY 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 500
PM CDT...
AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF CAMP MITRE PEAK...OR 10 MILES NORTH OF ALPINE...MOVING
EAST AT 5 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALPINE...ALPINE-CASPARIS MUNICIPAL AIRPORT AND CAMP MITRE PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3052 10389 3074 10357 3043 10313 3027 10378
3032 10380 3041 10380 3041 10384
TIME...MOT...LOC 2127Z 249DEG 5KT 3051 10364
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:27 PM MDT | Special Weather Statement | MAF | Eddy | 48 min |
| May 13, 4:15 PM MDT | Special Weather Statement | MAF | Eddy | 45 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.